Hail, Pike
- When
- May 9, 5:55 PM CST
- Where
- Pike County, 1.5 mi SSE of Kimberley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.030, -93.670
Hail fell at Crater of Diamonds State Park.
Low pressure lingered over Arkansas, producing scattered thunderstorms on the 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Low pressure lingered over Arkansas, producing scattered thunderstorms on the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 9, 5:36 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 636 PM CDT FRI MAY 9 2014 .DISCUSSION... UPDATED TO INCLUDE THE 00Z AVIATION DISCUSSION BELOW... && .AVIATION... SHRA/TSRA WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT HRS AT SOME SITES. HAVE ALSO MENTIONED FOG AND LOW CIGS THROUGH THE OVERNIGHT PERIOD AS WELL WITH WEAK SRLY FLOW AT THE SFC...WITH SOME MVFR TO LIFR CONDITIONS POSSIBLE. EXPECT MOST OF THE PRECIP TO EXIT THE AREA BY SUNRISE...BUT COULD STILL SEE SOME LOW CIGS/VIS AFTER SUNRISE. BY LATE MORNING...EXPECT TO SEE IMPROVING CONDITIONS.. && .PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN/ DISCUSSION... A LARGE SCALE UPPER LEVEL TROUGH EXTENDS ACROSS THE WESTERN TWO THIRDS OF THE COUNTRY THIS AFTERNOON. A MID LEVEL SHORTWAVE WAS MOVING THROUGH NORTHERN ARKANSAS INTO MISSOURI THIS AFTERNOON AND THIS SHORTWAVE ALONG WITH SURFACE HEATING AND A SEASONABLY MOIST AIRMASS CHARACTERIZED BY MIDDLE AND UPPER 60S DEWPOINTS HAS HELPED TO SUFFICIENTLY DESTABILIZE THE ATMOSPHERE AND FORCE THUNDERSTORM DEVELOPMENT WITHIN MOIST AXIS EXTENDING ACROSS THE FORECAST AREA. THIS BROKEN BAND OF THUNDERSTORMS WILL BE MOVING INTO AN AREA WHERE SBCAPES RANGE FROM 1000-1500 J/KG...LI/S TO -4C...AND DEEP LAYER SHEAR BETWEEN 40-50 KTS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE IN EASTERN/SOUTHERN SECTIONS OF THE FORECAST AREA THIS AFTERNOON INTO THIS EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS WITH ANY STORMS THAT BECOME SEVERE. THE TORNADO THREAT APPEARS LOW THIS EVENING CONSIDERING LOW LEVEL WINDS REMAIN QUITE WEAK. THESE STORMS SHOULD PUSH EAST LATER THIS EVENING. A SECONDARY SHORTWAVE WILL MOVE FROM ITS CURRENT POSITION OVER THE SOUTHERN PLAINS INTO THE FORECAST AREA AFTER MIDNIGHT. THIS SHORTWAVE SHOULD INITIATE ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS FROM LATE THIS EVENING THROUGH EARLY SATURDAY MORNING. INSTABILITY SHOULD REMAIN SUFFICIENT OVERNIGHT AS DEWPOINTS REMAIN IN THE MID AND UPPER 60S WHICH WILL KEEP MUCAPE VALUES AROUND 1000 J/KG. MID LEVEL WINDS WILL ALSO INCREASE AGAIN IN EXCESS OF 40 KTS WHICH SHOULD KEEP THE POTENTIAL FOR A SEVERE THUNDERSTORM IN THE FORECAST THROUGH THE OVERNIGHT HOURS. ONCE AGAIN THE PRIMARY THREATS WILL REMAIN DAMAGING WINDS AND LARGE HAIL. THE SECONDARY SHORTWAVE SHOULD MOVE EAST BY SATURDAY MORNING WITH MID AND UPPER LEVEL RIDGING BUILDING OVER THE STATE. A VERY WARM AND HUMID DAY CAN BE EXPECTED FOR SATURDAY WITH ONLY SLIGHT CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS. THESE STORMS SHOULD BE DIURNALLY DRIVEN AND MAXIMIZED DURING PEAK HEATING. COVERAGE SHOULD REMAIN ISOLATED SATURDAY. THIS PATTERN SHOULD PERSIST THROUGH THE WEEKEND WITH SLIGHT CHANCES FOR STORMS AGAIN BY SUNDAY AFTERNOON. HIGH TEMPERATURES SHOULD REMAIN IN THE 80S WITH LOWS IN THE 60S THROUGH THE WEEKEND. BY EARLY NEXT WEEK...A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL LIFT FROM THE FOUR CORNERS REGION INTO THE PLAINS STATES BY EARLY TO MIDDLE PORTIONS OF NEXT WEEK. THIS STORM SYSTEM APPEARS QUITE DYNAMIC WITH AN UNSTABLE AIRMASS IN PLACE. SEVERE WEATHER WILL BE POSSIBLE DURING THIS TIME PERIOD...BUT THE DETAILS STILL NEED TO BE WORKED OUT DURING THE NEXT SEVERAL FORECAST PERIODS. THIS SYSTEM SHOULD BE SLOW MOVING AND THERE MAY BE SEVERAL ROUNDS OF STORMS INTO MID WEEK. MODEL DIFFERENCES DO EXIST BUT FAVOR THE MORE CONSISTENT ECMWF AT THIS TIME. DUE TO THE SLOW MOVEMENT AND MULTIPLE ROUNDS OF STORMS EXPECTED...HEAVY RAINFALL AND POSSIBLE FLOODING MAY ALSO BE POSSIBLE. COOLER AND DRIER WEATHER WILL RETURN FOR THE END OF NEXT WEEK BEHIND THE DEPARTING MID WEEK STORM SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 63 84 68 84 / 40 30 20 20 CAMDEN AR 66 86 69 85 / 50 30 20 20 HARRISON AR 60 83 66 82 / 20 30 20 20 HOT SPRINGS AR 66 85 70 84 / 30 30 20 20 LITTLE ROCK AR 66 85 69 85 / 40 30 20 20 MONTICELLO AR 67 86 70 86 / 50 30 20 20 MOUNT IDA AR 65 84 69 84 / 20 30 20 20 MOUNTAIN HOME AR 61 83 66 82 / 20 30 20 20 NEWPORT AR 64 84 68 84 / 50 30 20 20 PINE BLUFF AR 67 86 69 86 / 50 30 20 20 RUSSELLVILLE AR 63 85 67 82 / 20 30 20 20 SEARCY AR 65 84 68 84 / 40 30 20 20 STUTTGART AR 66 85 69 85 / 50 30 20 20 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...62
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN 452 PM CDT FRI MAY 9 2014 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-102200- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 452 PM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS SOUTHERN AND EASTERN PORTIONS OF ARKANSAS. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THIS AREA THIS EVENING WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE FORECAST AREA FROM LATE THIS EVENING THROUGH EARLY SATURDAY MORNING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE AS WELL WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A POTENT STORM SYSTEM WILL APPROACH THE NATURAL STATE BY EARLY NEXT WEEK AND SLOWLY MOVE ACROSS THE AREA THROUGH THE MIDDLE OF NEXT WEEK. THIS STORM SYSTEM HAS THE POTENTIAL TO BRING MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS TO THE REGION FROM NEXT MONDAY THROUGH WEDNESDAY. THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER AND FLOODING ACROSS PORTIONS OF THE FORECAST AREA. THIS SYSTEM IS STILL SEVERAL DAYS AWAY AND ADJUSTMENTS TO THE FORECAST WILL BE POSSIBLE. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR ADDITIONAL INFORMATION REGARDING THIS POTENTIAL SEVERE WEATHER AND FLOODING EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. JLH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN 248 PM CDT FRI MAY 9 2014 ARZ016-024-033-092015- CLEBURNE AR-INDEPENDENCE AR-WHITE AR- 248 PM CDT FRI MAY 9 2014 ...THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 315 PM CDT FOR... NORTHEASTERN WHITE COUNTY IN CENTRAL ARKANSAS... SOUTHERN CLEBURNE COUNTY IN NORTH CENTRAL ARKANSAS... SOUTHWESTERN INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 6 MILES SOUTHWEST OF HEBER SPRINGS AT 248 PM CDT...MOVING EAST AT 35 MPH. PEOPLE IN CLEBURNE...INDEPENDENCE AND WHITE COUNTIES...INCLUDING LOCATIONS NEAR HEBER SPRINGS...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3561 9163 3539 9158 3534 9210 3551 9215 TIME...MOT...LOC 1948Z 260DEG 33KT 3543 9206
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CDT FRI MAY 9 2014 ARZ016-024-025-033-034-092045- CLEBURNE AR-INDEPENDENCE AR-JACKSON AR-WHITE AR-WOODRUFF AR- 315 PM CDT FRI MAY 9 2014 ...THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 345 PM CDT FOR... NORTHEASTERN WHITE COUNTY IN CENTRAL ARKANSAS... WEST CENTRAL JACKSON COUNTY IN EASTERN ARKANSAS... EXTREME NORTH CENTRAL WOODRUFF COUNTY IN EASTERN ARKANSAS... EAST CENTRAL CLEBURNE COUNTY IN NORTH CENTRAL ARKANSAS... SOUTHERN INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 12 MILES SOUTHWEST OF PLEASANT PLAINS AT 315 PM CDT...MOVING EAST AT 40 MPH. PEOPLE IN CLEBURNE...INDEPENDENCE...JACKSON...WHITE AND WOODRUFF COUNTIES...INCLUDING LOCATIONS NEAR BRADFORD...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3564 9130 3542 9125 3537 9183 3555 9184 TIME...MOT...LOC 2015Z 261DEG 35KT 3547 9174
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT FRI MAY 9 2014
ARZ007-016-025-092100-
INDEPENDENCE AR-JACKSON AR-SHARP AR-
342 PM CDT FRI MAY 9 2014
...THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY UNTIL 400 PM CDT FOR...
NORTHEASTERN JACKSON COUNTY IN EASTERN ARKANSAS...
EAST CENTRAL INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS...
EXTREME SOUTHEASTERN SHARP COUNTY IN NORTH CENTRAL ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES NORTH OF NEWARK AT 342 PM CDT...
MOVING NORTHEAST AT 45 MPH.
PEOPLE IN INDEPENDENCE...JACKSON AND SHARP COUNTIES...INCLUDING
LOCATIONS NEAR NEWARK...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3569 9145 3585 9155 3593 9136 3589 9135
3590 9112 3589 9104 3588 9103 3584 9103
TIME...MOT...LOC 2042Z 244DEG 38KT 3581 9139SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT FRI MAY 9 2014
ARZ016-025-033-034-092230-
INDEPENDENCE AR-JACKSON AR-WHITE AR-WOODRUFF AR-
507 PM CDT FRI MAY 9 2014
...THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY UNTIL 530 PM CDT FOR...
EAST CENTRAL WHITE COUNTY IN CENTRAL ARKANSAS...
JACKSON COUNTY IN EASTERN ARKANSAS...
NORTHERN WOODRUFF COUNTY IN EASTERN ARKANSAS...
EXTREME SOUTHEASTERN INDEPENDENCE COUNTY IN NORTH CENTRAL
ARKANSAS...
A STRONG THUNDERSTORM PRODUCING NICKEL SIZE HAIL WAS LOCATED 5 MILES
NORTHWEST OF TUPELO AT 507 PM CDT...MOVING NORTHEAST AT 45 MPH.
PEOPLE IN INDEPENDENCE...JACKSON...WHITE AND WOODRUFF COUNTIES...
INCLUDING LOCATIONS NEAR AUGUSTA...BRADFORD...DIAZ...MCCRORY AND
NEWPORT...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3516 9138 3543 9157 3582 9104 3580 9102
3531 9103
TIME...MOT...LOC 2207Z 244DEG 38KT 3544 9128SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 PM CDT FRI MAY 9 2014
ARZ052-092355-
PIKE AR-
625 PM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 700 PM CDT...
AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NASHVILLE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
MURFREESBORO... LAKE GREESON... NARROWS DAM...
HIGHLAND... CRATER OF DIAMONDS STATE PARK...
ROY... PIKE CITY... NATHAN...
KIRBY... DELIGHT...
BEAR CREEK PUBLIC USE AREA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3429 9365 3407 9344 3396 9362 3398 9365
3398 9369 3400 9375 3400 9382 3401 9383
3412 9383
TIME...MOT...LOC 2325Z 229DEG 30KT 3397 9383
44The Western Arkansas radar (KSRX), 154 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
1 hail. Local standard time, as filed.
Hail fell at Crater of Diamonds State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506560.